Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 224, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2020, 10:39 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 10:39 AM CDT (15:39 UTC)
- Expired
- Aug 8, 2020, 11:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:47 AM CDT | HAIL 0.75 | Bemidji, MN | |
| Aug 8, 10:55 AM CDT | HAIL 1.5 | 5 S Wilton, MN | |
| Aug 8, 11:07 AM CDT | HAIL 1 | 5 Ssw Bemidji, MN | NEAR LAKE PLANTAGENET. |
| Aug 8, 11:08 AM CDT | HAIL 1 | 5 Wnw Nary, MN | HAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY LINE. |
| Aug 8, 11:08 AM CDT | HAIL 1 | Wnw Nary, MN | HAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WUUS53 KFGF 081539
SVRFGF
MNC007-057-081630-
/O.NEW.KFGF.SV.W.0224.200808T1539Z-200808T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1039 AM CDT Sat Aug 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Hubbard County in north central Minnesota...
Southeastern Beltrami County in north central Minnesota...
* Until 1130 AM CDT.
* At 1038 AM CDT, a severe thunderstorm was located over Wilton, or
near Bemidji, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bemidji, Blackduck, Plantagenet Lake, Wilton, Tenstrike, Lavinia
and Turtle River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Bemidji, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4743 9518 4765 9517 4776 9449 4725 9476
TIME...MOT...LOC 1538Z 282DEG 24KT 4752 9501
HAIL...1.00IN
WIND...60MPH
$$
CJ3 follow-up statements
878
WWUS53 KFGF 081552
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1052 AM CDT Sat Aug 8 2020
MNC007-057-081630-
/O.CON.KFGF.SV.W.0224.000000T0000Z-200808T1630Z/
Hubbard MN-Beltrami MN-
1052 AM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...
At 1052 AM CDT, a severe thunderstorm was located over Bemidji,
moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bemidji, Blackduck, Plantagenet Lake, Wilton, Tenstrike, Lavinia and
Turtle River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Plantagenet and Lake Bemidji, get away from the
water and move indoors or inside a vehicle. remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4743 9510 4768 9497 4776 9449 4725 9476
TIME...MOT...LOC 1552Z 282DEG 24KT 4750 9487
HAIL...1.75IN
WIND...60MPH
$$
CJ081
WWUS53 KFGF 081611
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1111 AM CDT Sat Aug 8 2020
MNC007-057-081630-
/O.CON.KFGF.SV.W.0224.000000T0000Z-200808T1630Z/
Hubbard MN-Beltrami MN-
1111 AM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN HUBBARD AND SOUTH CENTRAL BELTRAMI COUNTIES...
At 1110 AM CDT, a severe thunderstorm was located near Lavinia, or 8
miles east of Bemidji, moving east at 30 mph. Law enforcement
reported quarter sized hail near Lake Plantagenet.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Plantagenet Lake, Guthrie, Rosby and Nary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Plantagenet, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4743 9510 4743 9466 4725 9476
TIME...MOT...LOC 1610Z 282DEG 24KT 4748 9470
HAIL...1.00IN
WIND...60MPH
$$
CJ855
WWUS53 KFGF 081622
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1122 AM CDT Sat Aug 8 2020
MNC007-057-081632-
/O.EXP.KFGF.SV.W.0224.000000T0000Z-200808T1630Z/
Hubbard MN-Beltrami MN-
1122 AM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD AND SOUTH
CENTRAL BELTRAMI COUNTIES WILL EXPIRE AT 1130 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4743 9510 4743 9466 4725 9476
TIME...MOT...LOC 1622Z 282DEG 24KT 4747 9460
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:25 AM CDT, 14 minutes earlier.
Area forecast discussion, Aug 8, 10:25 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1025 AM CDT Sat Aug 8 2020 .UPDATE... Issued at 1025 AM CDT Sat Aug 8 2020 Updated grids to increase POPs across southern third of CWA through the late forenoon and early afternoon. A convective cluster is moving from northcentral SD into that area... mainly along and south of a stalled frontal boundary, roughly along a Bemidji-Detroit Lakes-Lisbon line. The SPC SWODY1 update from 1251z this morning has bumped much of that area into a Marginal to Slight Risk for severe weather. Expectations are that the cluster will move largely along and either side of that boundary... based on steep mid-level lapse rates, mixed layer cape ranging from 1000-2500 j/kg, and moderate MCS maintenance capability. Thus some large hail and strong to severe wind gusts are are possible. Mainly across southeast NFD through the noon hour, and into portions of northwest and west-central MN through mid afternoon. UPDATE Issued at 627 AM CDT Sat Aug 8 2020 Thunderstorm activity has nearly cleared eastern zones with exception of a few cells near Waskish, which should move east of area by 730 AM CDT. Had added some patchy fog to Bemidji area as it had been down to one-quarter mile for about an hour. Fog not too widespread but definitely some most across northwest MN and now into the Red River Valley, where GFK has also gone down to one-quarter mile. Think any areas of dense fog will quickly rebound the next couple of hour but did expand coverage for much of eastern CWA. && .SHORT TERM...(Today through Sunday) Issued at 220 AM CDT Sat Aug 8 2020 Early morning convection continues associated with frontal boundary along intl border despite no shear in the near storm environment. Storm should continue to slowly move west to east along border area as sfc boundary translates east. Once front is across the area by mid-morning, will continue to see a day in the 80s today but with much drier dew points this afternoon and it should feel a tad bit cooler than a humid Friday as aftn dewpoints lingering in the 50s for much of the area. Expect some modest CAPE however across the southern tier of counties into Otter Tail and Wadena counties as the drier air won't be able to punch into those southern counties, keeping west central MN and the southern valley warm and humid. Chances for more scattered convection return to the area on Sunday with stronger storms capable of producing quarter sized hail once again. .LONG TERM...(Sunday night through Friday) Issued at 220 AM CDT Sat Aug 8 2020 Sunday night through Tuesday...The cold front will still be pushing through the CWA at the start of the period, with high pressure building in behind it. There will be some lingering precip over our eastern counties Sunday night, but conditions should become quiet for the beginning of the work week. Temps will be slightly cooler than seasonal averages on Monday behind the front but warming back up for Tuesday. Wednesday through Friday...The pattern turns active again with upper ridging building just to our west and southwesterly flow aloft setting up for the middle and end of the week. South to southeasterly surface winds return, bringing moisture back into the area. Some of the R and M climate percentiles are very high for Thursday night and Friday with specific humidity and QPF, which seems to indicate a wet pattern. Have fairly high POPs on and off although timing of various shortwaves is impossible to tell at this point. Temps will be on the warmer side of average with highs in the 80s and the moisture keeping lows up in the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Updated at 1025 AM CDT Sat Aug 8 2020 Isolated strong to severe thunderstorm are possible along and south of a BJI-DTL-Q75 line through the late morning and early afternoon. This could affect KBJI and KFAR through 18z. North and west of that line expect generally VFR conditions in variable cloudiness and light northerly winds. Tonight, expect a light southerly return flow and scattered showers and thunderstorm moving into the devils lake basin after 10z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Gust SHORT TERM...Speicher LONG TERM...JR AVIATION...Gust
Hazardous weather outlook, Aug 8, 8:55 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 855 AM CDT Sat Aug 8 2020 MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 054-091400- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 855 AM CDT Sat Aug 8 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible late Sunday afternoon and evening, mainly in the Red River Valley and west central and northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph, and even a brief tornado is possible. Activity will be more isolated across the Devils Lake basin. Additional periods of thunderstorm activity are possible later next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-024-027>032-040-NDZ038-039-049-052-053-091400- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 855 AM CDT Sat Aug 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A cluster of storms will move through the southern Red River Valley this morning into west-central Minnesota through early to mid afternoon. This cluster may bring gusty winds up to 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible late Sunday afternoon and evening, mainly in the Red River Valley and west central and northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph, and even a brief tornado is possible. Activity will be more isolated across the Devils Lake basin. Additional periods of thunderstorm activity are possible later next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 8, 9:22 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
922 AM CDT Sat Aug 8 2020
MNZ016-017-081515-
North Clearwater MN-South Beltrami MN-
922 AM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI AND EAST
CENTRAL CLEARWATER COUNTIES UNTIL 1015 AM CDT...
At 920 AM CDT, Doppler radar was tracking a strong thunderstorm over
Debs, or 19 miles northwest of Bemidji, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bemidji, Wilton, Tenstrike, Lavinia, Turtle River, Solway and Hines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake Bemidji, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4741 9475 4741 9478 4756 9528 4784 9523
4783 9451
TIME...MOT...LOC 1420Z 288DEG 21KT 4769 9515
CJSpecial weather statement, Aug 8, 9:24 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
924 AM CDT Sat Aug 8 2020
NDZ049-052-081530-
Sargent ND-Ransom ND-
924 AM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM AND SARGENT COUNTIES UNTIL
1030 AM CDT...
At 924 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Adrian to 6 miles northwest of Guelph to
Columbia. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland and Cogswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9801 4663 9803 4663 9759 4608 9735
4594 9735
TIME...MOT...LOC 1424Z 270DEG 41KT 4662 9857 4609 9834 4562 9829
CJSpecial weather statement, Aug 8, 9:27 AM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Grand Forks ND 927 AM CDT Sat Aug 8 2020 MNZ009-017-081530- North Beltrami MN-South Beltrami MN- 927 AM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY UNTIL 1030 AM CDT... At 926 AM CDT, Doppler radar was tracking a strong thunderstorm over southwestern Lower Red Lake, or 29 miles north of Bemidji, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Redby, Red Lake, Lower Red Lake, Ponemah, Kelliher, Little Rock and Waskish. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. If on or near Upper and Lower Red Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4783 9519 4802 9521 4820 9442 4782 9442 TIME...MOT...LOC 1426Z 270DEG 28KT 4789 9510 CJ
Special weather statement, Aug 8, 10:17 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1017 AM CDT Sat Aug 8 2020
MNZ016-017-023-081615-
South Clearwater MN-North Clearwater MN-South Beltrami MN-
1017 AM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI AND EAST
CENTRAL CLEARWATER COUNTIES UNTIL 1115 AM CDT...
At 1017 AM CDT, Doppler radar was tracking strong thunderstorms near
Pinewood, or 17 miles northwest of Bemidji, moving east at 35 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bemidji, Blackduck, Wilton, Tenstrike, Shevlin, Lavinia and Turtle
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake Bemidji, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4741 9475 4741 9484 4747 9543 4766 9529
4774 9442 4769 9442
TIME...MOT...LOC 1517Z 267DEG 29KT 4760 9521
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:00 PM CDT | Special Weather Statement | FGF | Hubbard | 15 min |
| Aug 7, 7:21 PM CDT | Tornado Warning | FGF | Becker, Hubbard | 39 min |
| Aug 7, 7:44 PM CDT | Special Weather Statement | FGF | Hubbard | 31 min |
| Aug 7, 7:53 PM CDT | Tornado Warning | FGF | Hubbard | 52 min |
| Aug 7, 8:47 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 13 min |
| Aug 7, 9:00 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 60 min |
| Aug 8, 1:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 62 min |
| Aug 8, 5:18 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 27 min |
| Aug 8, 9:22 AM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Aug 8, 9:27 AM CDT | Special Weather Statement | FGF | Beltrami | 63 min |
| Aug 8, 10:17 AM CDT | Special Weather Statement | FGF | Clearwater | 58 min |
| Aug 8, 11:16 AM CDT | Special Weather Statement | FGF | Hubbard | 59 min |
| Aug 8, 11:38 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 52 min |
| Aug 8, 12:27 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 48 min |
| Aug 8, 12:30 PM CDT | Special Weather Statement | FGF | Hubbard | 60 min |
| Aug 8, 1:10 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.